Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 59, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2018, 2:39 PM MDT for Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 2:39 PM MDT (20:39 UTC)
- Expired
- Aug 21, 2018, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 137 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WGUS55 KSLC 212039
FFWSLC
UTC025-037-212330-
/O.NEW.KSLC.FF.W.0059.180821T2039Z-180821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
239 PM MDT TUE AUG 21 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern San Juan County in southeastern Utah...
Central Kane County in southern Utah...
* Until 530 PM MDT
* At 237 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over Croton, Last Chance, and tributaries that
terminate into Lake Powell from these drainages. These areas are
very flash flood prone. Flash flooding is expected to begin
shortly.
* Radar rainfall estimates indicate that large portions of these
drainages have received over an inch of rainfall in a short period
of time.
* Some locations that will experience flooding include...
tributaries into Lake Powell.
LAT...LON 3744 11121 3733 11116 3704 11123 3700 11145
3715 11157 3740 11161 3750 11147
$$
McInerney2 follow-up statements
826
WGUS75 KSLC 212200
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
400 PM MDT TUE AUG 21 2018
UTC025-037-212330-
/O.CON.KSLC.FF.W.0059.000000T0000Z-180821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-Kane UT-
400 PM MDT TUE AUG 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTHWESTERN SAN JUAN AND CENTRAL KANE COUNTIES...
At 358 PM MDT, up to 1.5 inches of rain has fallen over Warm Springs
and Croton Creeks. These drainages terminate into Lake Powell just
east of the town of Bigwater, Utah.
With this volume of rainfall, it is inferred that a large flash
flood is coursing through these drainages.
If you anticipate moving through this area, please be aware of
rapidly rising waters.
Some locations that will experience flooding include...
Lake Powell.
LAT...LON 3744 11121 3733 11116 3704 11123 3700 11145
3715 11157 3740 11161 3750 11147
$$
McInerney206
WGUS75 KSLC 212335
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
535 PM MDT TUE AUG 21 2018
UTC025-037-212345-
/O.EXP.KSLC.FF.W.0059.000000T0000Z-180821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-Kane UT-
535 PM MDT TUE AUG 21 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN JUAN AND CENTRAL KANE
COUNTIES HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3744 11121 3733 11116 3704 11123 3700 11145
3715 11157 3740 11161 3750 11147
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:18 AM MDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 21, 10:18 AM MDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MDT Tue Aug 21 2018
.SYNOPSIS...Showers and thunderstorms will continue in monsoonal
moisture today and tomorrow, bringing some locally heavy
rainfall, especially over southern Utah. High pressure will bring
a drying and warming trend beginning Thursday.
&&
.DISCUSSION...A Pacific Northwest trough is splitting over Nevada
and Idaho this morning. Ahead of this system, southwest flow
continues to draw deep moisture into the forecast area. PWs are
highest over southern Utah, in excess of 1.0 inch, with values
decreasing as one goes northward. Moisture will spread northward
today, with widespread 1.2+ inch values over southern Utah this
afternoon, and values of 0.8 to 1.0 inch moving into northern Utah
and southwest Wyoming.
The position of the trough and associated jet will put favorable
dynamics over the state, with ample CAPE and shear for some more
organized convective development. Additionally, observed cloud
cover this morning is far less thick than what is generally
observed in very moist setups like this, particularly over
southern Utah. Often in a moist airmass with better dynamics,
thick cloud cover develops in the morning, inhibiting convective
development, but that does not appear to be the case, at least
over southern Utah. With this in mind, storms that do develop will
be quite capable of producing heavy rain. The flow aloft will
result in relatively fast southerly storm motions, but the amount
of coverage should result in some training of storms. Therefore,
flash flood risk is relatively high today for central and southern
Utah and going Flash Flood Watch looks good.
The Pacific Northwest trough will move little through tomorrow
morning before grazing northern Utah tomorrow afternoon.
Therefore, dynamics will remain favorite throughout tonight and
much of the day tomorrow with the airmass remaining quite moist,
so coverage of convection will be relatively high into tomorrow.
Behind the exiting trough, high pressure will move back over the
area beginning Thursday, allowing for a drying and warming trend
for Thursday and Friday.
Updated the forecast earlier to adjust POPs this afternoon and
evening. No additional updates planned.
&&
.AVIATION...South winds at the KSLC terminal are expected to
continue until a northerly shift occurs between 18-20Z. There is a
30% chance of the winds remaining out of the south until much later
in the afternoon (after 22Z). Scattered showers and thunderstorms
are expected to develop in the vicinity of the KSLC terminal between
00-06Z this evening creating gusty erratic winds.
&&
.FIRE WEATHER...In an unstable and very moist airmass, showers and
a few thunderstorms have already developed over central portions
of the district. Coverage will increase this afternoon across the
entire area, with convection becoming most widespread over central
and southern Utah. Wetting rains are likely with any storms that
develop. The threat of convection will remain relatively high
overnight and into tomorrow. High pressure will move in beginning
Thursday, ushering in a drying and warming trend for the end of
the work week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ010-012-013-020-
021-517-518.
WY...None.
&&
PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Bonnette
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 21, 3:58 AM MDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 358 AM MDT Tue Aug 21 2018 UTZ001>016-019>021-517-518-WYZ021-221300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 358 AM MDT Tue Aug 21 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will bring a risk of flash flooding near burn scars, slick rock, slot canyons and normally dry washes. Smoke will continue to affect northern Utah. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moisture remains in place Wednesday which may lead to another round of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 21, 1:15 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 115 PM MDT TUE AUG 21 2018 UTZ020-518-212000- Southern Utah Mountains UT-South Central Utah UT- 115 PM MDT TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTHWESTERN KANE COUNTIES UNTIL 200 PM MDT... At 115 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 11 miles east of Zion National Park, or 22 miles northwest of Kanab...moving northeast at 30 mph. Pea size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Orderville, Glendale, Alton, Long Valley Junction and Mt Carmel. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 3718 11279 3735 11288 3756 11238 3730 11216 TIME...MOT...LOC 1915Z 246DEG 27KT 3730 11276 NC
Special weather statement, Aug 21, 1:21 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
121 PM MDT TUE AUG 21 2018
UTZ020-021-212000-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
121 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 200 PM MDT...
At 121 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 12 miles northeast of Wahweep, or 15 miles
northeast of Page...moving northeast at 45 mph.
Pea size hail and wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3709 11146 3751 11113 3735 11086 3699 11125
3700 11132
TIME...MOT...LOC 1921Z 217DEG 39KT 3711 11132
NCSpecial weather statement, Aug 21, 1:29 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 129 PM MDT TUE AUG 21 2018 UTZ013-020-021-518-212015- Southern Utah Mountains UT- Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT- San Rafael Swell UT- 129 PM MDT TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD...SOUTHWESTERN SAN JUAN AND EASTERN KANE COUNTIES UNTIL 215 PM MDT... At 129 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms along a line extending from 15 miles northeast of Boulder to 11 miles north of Big Water...and moving east at 25 mph. Half inch hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Glen Canyon National Recreation Area and Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3718 11179 3809 11118 3804 11057 3699 11133 TIME...MOT...LOC 1929Z 283DEG 21KT 3802 11116 3724 11169 NC
Special weather statement, Aug 21, 1:30 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
130 PM MDT TUE AUG 21 2018
UTZ013-212015-
San Rafael Swell UT-
130 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE...NORTHERN SAN
JUAN AND SOUTHEASTERN EMERY COUNTIES UNTIL 215 PM MDT...
At 129 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles northeast of Hanksville...moving east at
30 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Hanksville and Goblin Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3825 11073 3881 11072 3900 11010 3898 11007
3897 11015 3893 11013 3891 11018 3876 11008
3873 11012 3865 11005 3866 11004 3861 11007
3860 11003 3859 11006 3846 11002
TIME...MOT...LOC 1929Z 251DEG 28KT 3854 11055
DSB/MPSSpecial weather statement, Aug 21, 1:58 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
158 PM MDT TUE AUG 21 2018
UTZ020-021-212045-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
158 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...
SOUTHWESTERN SAN JUAN AND EASTERN KANE COUNTIES UNTIL 245 PM MDT...
At 157 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 26 miles northeast of Wahweep, or 31 miles
northeast of Page...moving east at 55 mph.
Half inch hail and wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Halls Crossing, Bullfrog, Glen Canyon National Recreation Area,
Dangling Rope Marina and Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3708 11163 3765 11128 3748 11055 3745 11056
3744 11062 3738 11063 3738 11069 3731 11069
3730 11065 3726 11064 3725 11061 3708 11068
3707 11081 3700 11091 3699 11121 3700 11131
TIME...MOT...LOC 1957Z 283DEG 49KT 3732 11123
NCSpecial weather statement, Aug 21, 2:00 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 200 PM MDT TUE AUG 21 2018 UTZ014-015-517-212045- Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT- West Central Utah UT- 200 PM MDT TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MILLARD AND NORTH CENTRAL SEVIER COUNTIES UNTIL 245 PM MDT... At 159 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Meadow, or 9 miles southwest of Fillmore... moving northeast at 35 mph. Winds in excess of 40 mph and heavy rain over I-15 between mile posts 150-170 will be possible. Locations impacted include... Fillmore, Kanosh, Meadow, Holden, Hatton and Flowell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3877 11251 3898 11260 3917 11214 3892 11198 TIME...MOT...LOC 1959Z 243DEG 32KT 3889 11248 DSB/NC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:45 AM MDT | Flash Flood Watch | SLC | 17 hr | |
| Aug 21, 8:38 AM MDT | Special Weather Statement | SLC | Sanpete | 37 min |
| Aug 21, 11:41 AM MDT | Special Weather Statement | SLC | 49 min | |
| Aug 21, 11:47 AM MDT | Severe Thunderstorm Warning | SLC | Kane | 28 min |
| Aug 21, 11:59 AM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 21, 12:01 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 21, 12:09 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 21, 12:21 PM MDT | Special Weather Statement | SLC | 39 min | |
| Aug 21, 12:38 PM MDT | Special Weather Statement | SLC | Kane | 52 min |
| Aug 21, 12:47 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 28 min |
| Aug 21, 12:56 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 34 min |
| Aug 21, 12:59 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 21, 1:15 PM MDT | Special Weather Statement | SLC | 45 min | |
| Aug 21, 1:21 PM MDT | Special Weather Statement | SLC | 39 min | |
| Aug 21, 1:29 PM MDT | Special Weather Statement | SLC | Garfield | 46 min |
| Aug 21, 1:30 PM MDT | Special Weather Statement | SLC | Emery | 45 min |
| Aug 21, 1:58 PM MDT | Special Weather Statement | SLC | 47 min | |
| Aug 21, 2:00 PM MDT | Special Weather Statement | SLC | Sevier | 45 min |
| Aug 21, 3:50 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 21, 5:11 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.